Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 138, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 25, 2016, 8:55 PM CDT for Dawson County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 8:55 PM CDT (01:55 UTC)
- Expired
- May 25, 2016, 9:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Dawson County, NE
The radar
The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:55 PM CDT | TSTM WND GST 47 | Lexington Airport, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 8:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 2426 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
434
WUUS53 KGID 260155
SVRGID
NEC047-260245-
/O.NEW.KGID.SV.W.0138.160526T0155Z-160526T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
855 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 945 PM CDT
* AT 855 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR COZAD TO 7 MILES WEST OF LEXINGTON TO NEAR
JOHNSON LAKE...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD AND OVERTON.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 220 AND 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4087 10004 4090 9943 4070 9943 4068 9942
4069 9967 4070 9971 4070 10004 4076 10005
TIME...MOT...LOC 0155Z 255DEG 34KT 4083 9996 4077 9988 4071 9987
HAIL...0.88IN
WIND...60MPH
$$
FAY2 follow-up statements
113
WWUS53 KGID 260204
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
904 PM CDT WED MAY 25 2016
NEC047-260245-
/O.CON.KGID.SV.W.0138.000000T0000Z-160526T0245Z/
DAWSON NE-
904 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN DAWSON COUNTY...
AT 904 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES EAST OF COZAD TO LEXINGTON TO 6 MILES EAST OF
JOHNSON LAKE...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON AND OVERTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4087 9995 4090 9943 4070 9943 4068 9942
4069 9967 4070 9971 4070 9996
TIME...MOT...LOC 0204Z 257DEG 27KT 4083 9983 4077 9975 4071 9974
HAIL...0.75IN
WIND...60MPH
$$
FAY686
WWUS53 KGID 260215
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
915 PM CDT WED MAY 25 2016
NEC047-260245-
/O.CON.KGID.SV.W.0138.000000T0000Z-160526T0245Z/
DAWSON NE-
915 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN DAWSON COUNTY...
AT 915 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LEXINGTON TO NEAR OVERTON...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON AND OVERTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4078 9976 4081 9943 4070 9943 4068 9942
4069 9966 4070 9970 4070 9982
TIME...MOT...LOC 0215Z 262DEG 34KT 4078 9965 4076 9962 4071 9961
HAIL...<.75IN
WIND...60MPH
$$
FAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:04 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 25, 6:04 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Hastings NE 604 PM CDT WED MAY 25 2016 .SHORT TERM...(This evening through Thursday night) Issued at 418 PM CDT Wed May 25 2016 Unfortunately, due to the overall-complexity of this forecast (at least slight thunderstorm chances in each and every day/night period)...this forecaster is running out of time to give this discussion full "justice" given the Enhanced Risk of severe weather advertised by SPC for Thursday afternoon/night. Want to caution though, that despite the potential for an active/dicey Day 2 period, as always nothing is set in stone and there is still time for mesoscale details to either lower or increase this overall severe risk. Also, and more importantly given that it occurs right away in these next 8 hours or so, we cannot completely "ignore" the Marginal/Slight risk setup that could yield at least a few severe storms within the CWA late this afternoon/evening. Taking a look at the recent/current scene as of 330 PM, today has turned out reasonably close to expectations, especially regarding the fact that the entire CWA has remained dry/storm-free thus far behind the morning convection. However, especially the southeast half of the area has been cloudier than anticipated thanks to a fairly robust development of stratocumulus, while sunshine has been more prevalent in the northwest. As a result of these clouds, high temps will likely fall at least a few degrees short of early morning expectations, with most places topping out in the 70s versus low 80s. In the mid-upper levels, water vapor imagery and short term model data reveal continued broad southwesterly flow, with a low-amplitude wave kicking eastward across western NE/KS to the south of a parent closed low centered over the northern MT area. At the surface, a few somewhat subtle boundaries are present, most notably a generally west-east outflow boundary draped across northern KS with a warmer/more unstable airmass to its south, and also a generally northeast-southwest oriented weak cold front aligned through central Nebraska, marked by a switch to a more westerly wind component. Thus far, lack of forcing and capping has kept convection at bay. Now briefly looking ahead forecast-wise through these next 36 hours: Late this afternoon-tonight: Kept precip chances (POPs) on the relatively low-side, but various models including high-res 4KM WRF's and the latest HRRR suggest a decent chance that storms currently forming in western NE will eventually march east into the CWA. The question is, will they remain relatively sparse/isolated or possibly congeal into a small complex/MCS. That is yet to be seen, but in general the better storm chances should favor the western half of the CWA, mainly during the 5-11 PM time frame. Given mixed-layer CAPE up to around 2000 J/kg and deep-layer shear of 30-40 knots, at least brief supercell structures cannot be ruled out. As for the outflow boundary to the south, it seems that the main severe focus should remain just to our south in central KS, but this could be a close call and bears watching as well. Took a bit of a gamble and ended thunderstorm chances around midnight as forcing departs/instability wanes, as unlike previous nights there is not a strong low level jet. However, suppose some very spotty activity is not out of the question especially in KS zones late tonight so this bears watching. Given fairly light surface winds and the expected lack of late-night rain, added a generic mention of "patchy fog" to roughly the southern two-thirds of the CWA. Low temps tonight ranging mid 50s northwest to low 60s southeast. Thursday-Thursday night: As mentioned, this "could" be a fairly widespread severe weather event mainly late afternoon/evening if things come together just right, but models do vary enough on timing/placement of initial convection that nothing is a sure thing. Overall though, the ingredients are there for a legit severe threat with supercells, given ML-CAPE values possibly up around 3000 J/kg, deep-layer shear 40-50kt, stronger forcing than today as a stronger shortwave trough swings into the Plains out of the Central Rockies, and also stronger low-level shear as a warm front extends generally east-northeast across the CWA from a roughly 995mb surface low and centered over west-central KS. In addition, we will again see a stout 40-50+kt low level jet ramp up toward evening, which will further enhance low level shear/helicity. If any storms are reasonably discrete (as opposed to clusters/lines), the chance exists for a few tornadoes, with a strong one not out of the question. Although at least a hail threat could persist through the night, the main higher-end severe threat, should it materialize, should focus during the typical 4 PM-midnight time frame. Not to be overlooked, at least localized 2+ inch rainfall amounts are possible if not likely, with a flash flood risk in play. One of the unknowns at this point is whether the main warm front will remain down near the KS line or possibly lift north closer to I-80, and these details will hopefully become clearer over the next 12-18 hours. Made minimal changes to both high and low temps, with highs mainly upper 70s/low 80s and lows Thursday night mainly upper 50s/low 60s. .LONG TERM...(Friday daytime through Wednesday) Issued at 418 PM CDT Wed May 25 2016 Have to keep this shorter than usual, but the bottom line is that at least slight thunderstorm chances continue each and every day and night. At the most basic sense, this means that several rounds of rainfall could result in a slow, but steady increase in flooding potential across the area, possibly trending from more isolated to more widespread. Something to watch for sure. From a severe weather sense, we are admittedly very focused on Thursday right now, but want to make it clear that we cannot ignore Friday either. Although mesoscale details are far from clear, this is the day that the main southwestern upper low swings into the Plains. If things trend more favorable for severe storms, would not be at all surprised to see SPC "upgrade" parts of the CWA from the current Marginal Risk designation for Friday. Despite the continuation of at least small storm chances, the majority of the weekend has the potential for being reasonably dry in the wake of the departing system from Thursday-Friday. Still though, enough instability exists for at least strong storm potential mainly afternoon/evening. Fortunately, deep layer shear looks somewhat weaker with time, which should in theory limit the overall severe threat. Looking into next week, there are hints that maybe, just maybe, we could be looking at a somewhat quieter/drier pattern change by mid-late week transitions from more southwesterly to more northwesterly, but this is far enough out in time that uncertainty is high. Temps through the period are fairly typical of late May, with highs mainly 70s to near 80 and lows mainly 50s to near 60. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday evening) Issued at 600 PM CDT Wed May 25 2016 Scattered thunderstorms may reach the terminals after dark, however better chances for convection and severe weather exist on Thursday primarily during the afternoon and evening hours. Look for winds to be fairly light and variable during the TAF period, with stronger winds during thunderstorms. There is some potential for reduced visibilities in fog tonight in presence of light winds and lowlevel moisture. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...Pfannkuch AVIATION...Fay
Hazardous weather outlook, May 25, 7:19 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 719 PM CDT WED MAY 25 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 719 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT AND A FEW STORMS MAY BECOME SEVERE AND PRODUCE HAIL THE SIZE OF PING PONG BALLS AND DAMAGING WINDS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AT LEAST SMALL CHANCES FOR THUNDERSTORMS EXIST EACH DAY AND NIGHT THROUGH THIS PERIOD. STARTING WITH THURSDAY AFTERNOON INTO THURSDAY NIGHT...MOST OF THE OUTLOOK AREA IS UNDER AN ENHANCED RISK OF SEVERE STORMS. ALTHOUGH THERE IS STILL SOME QUESTION ABOUT HOW WIDESPREAD SEVERE WEATHER MIGHT BECOME...THE POTENTIAL EXISTS FOR AT LEAST A FEW STORMS CAPABLE OF PRODUCING HAIL UP TO AROUND BASEBALL SIZE...WIND GUSTS UP TO AROUND 70 MPH...AND EVEN A FEW TORNADOES. IN ADDITION...HEAVY RAINFALL IN EXCESS OF 2 INCHES COULD OCCUR IN PARTS OF THE AREA...RESULTING IN FLASH FLOODING. ON FRIDAY AFTERNOON INTO FRIDAY NIGHT...AT LEAST A MARGINAL RISK OF SEVERE STORMS EXISTS ACROSS THE OUTLOOK AREA. BEYOND FRIDAY...ADDITIONAL CHANCES FOR SEVERE STORMS CANNOT BE RULED OUT...BUT IT IS TOO EARLY TO CONFIDENTLY ASSESS THE POTENTIAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, May 25, 8:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL FARNAM 40.71N 100.21W
05/25/2016 M0.50 INCH DAWSON NE TRAINED SPOTTER
DIME SIZED HAIL WITH WINDS 25 TO 30 MPH.
&&
PBEDALocal storm report, May 25, 8:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
855 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 2 S COZAD 40.83N 99.99W
05/25/2016 E60 MPH DAWSON NE TRAINED SPOTTER
EST 60MPH WINDS WITH PEA SIZED HAIL
&&
PBEDAThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:11 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 49 min |
| May 25, 8:36 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 39 min |
| May 25, 9:11 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 49 min |
| May 25, 9:26 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 34 min |
| May 25, 9:46 PM CDT | Special Weather Statement | GID | Kearney | 29 min |
| May 25, 10:08 PM CDT | Special Weather Statement | GID | Adams, Hall, Kearney | 52 min |
| May 25, 10:18 PM CDT | Special Weather Statement | GID | Greeley, Howard | 42 min |
| May 25, 10:18 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney, Webster | 27 min |
| May 25, 10:43 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore, Nuckolls, Thayer, Webster | 47 min |
| May 25, 10:45 PM CDT | Special Weather Statement | GID | Hamilton, Merrick, Nance, Polk, York | 45 min |
| May 25, 11:24 PM CDT | Special Weather Statement | GID | Fillmore, Hamilton, Merrick, Nance, Polk, York | 51 min |
| May 26, 1:36 PM CDT | Severe Thunderstorm Warning | GID | Webster | 39 min |
| May 26, 1:46 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 44 min |
| May 26, 2:08 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Webster | 31 min |
| May 26, 2:21 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 24 min |
| May 26, 2:28 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore | 28 min |
| May 26, 3:43 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 33 min |
| May 26, 4:30 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 12 min |
| May 26, 4:33 PM CDT | Severe Thunderstorm Warning | GID | Webster | 42 min |
| May 26, 4:50 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore, Franklin, Hamilton, Nuckolls and 3 more | 40 min |
| May 26, 4:57 PM CDT | Flash Flood Warning | GID | Clay, Fillmore | 6 hr |
| May 26, 5:12 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 48 min |
| May 26, 5:45 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 22 min |
| May 26, 5:51 PM CDT | Severe Thunderstorm Warning | GID | Kearney, Phelps | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.